US regulators are bringing into force labelling changes for Merck Serono’s and Genentech’s psoriasis drug Raptiva (efalizumab) after post-marketing studies have highlighted increased risk of serious infections.

The announcement comes just two weeks after Genentech was forced to warn doctors about the risk of developing the rare brain infection progressive multifocal leukoencephalopathy when taking Raptiva after revealing one case of the infection in a patient who had taken the drug for more than four years.

The ‘boxed warning’ will highlight the risk of bacterial sepsis, viral meningitis, invasive fungal disease, progressive multifocal leukoencephalopathy and other opportunistic infections.

The US Food and Drug Administration announcement follows post-marketing surveillance of the drug, which included reports of serious infections leading to hospitalisations and deaths in some cases.

In addition, Raptiva’s label will be updated to include data from juvenile animal studies in mice, which indicate a potential risk for the permanent suppression of the immune system with repeat administration of Raptiva in the age group one to14 years.

Meanwhile, the FDA is also requiring the submission of a Risk Evaluation and Mitigation Strategy, which will include a Medication Guide for patients and a timetable for assessment of the REMS.

“As part of the FDA’s monitoring of the life-cycle of approved products, the agency received reports of serious infections in some patients taking Raptiva. These reports lead to our decision to highlight these risks in the drugs labelling,” said Janet Woodcock, the FDA’s Director of the Centre for Drug Evaluation and Research.

Raptiva, a once-weekly injection, works by suppressing the immune system to reduce psoriasis flare-ups. However, in doing so, it can also increase the risk of serious infections and malignancies in patients.

Other warnings expected to be added will be for treatment-linked neurological conditions that have not lead to deaths. These include Guillain-Barre syndrome, chronic inflammatory demyelinating polyneuropathy, transverse myelitis and facial palsy.

In 2006, the drug was called into question by the FDA after haemolytic anaemia was seen in two patients taking the drug in trials and two others after it was approved.